Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 61, NWS Gaylord, MI

August 30, 2001Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 30, 2001, 6:02 PM EDT for Presque Isle County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2001, 6:02 PM EDT (22:02 UTC)
Expired
Aug 30, 2001, 6:45 PM EDT
In force
43 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 88 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS53 KAPX 302203
SVRAPN
MIC141-302245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
602 PM EDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 645 PM EDT

* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF ONAWAY...MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  MILLERSBURG AROUND 610 PM EDT
  HAWKS AROUND 625 PM EDT
  METZ AROUND 630 PM EDT
  HAGENSVILLE...7 MILES SOUTH OF ROGERS CITY AROUND 635 PM EDT
  POSEN AROUND 640 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:10 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 30, 3:10 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
310 PM EDT THU AUG 30 2001

UPPER TROUGH OVER MIDWEST CROSS MICHIGAN FRIDAY WITH FLATTENING
RIDGE MOVING IN THROUGH THE WEEKEND. AT THE SURFACE...COLD FRONT
WILL CROSS REGION THIS EVENING WITH HIGH PRESSURE OVERHEAD BY
SATURDAY.

NOT MUCH TO DISAGREE ABOUT THROUGH SATURDAY WITH THE MODELS. ETA
SLOWER MOVING COLD FRONT INTO THE SAGINAW VALLEY THIS EVENING...BUT
LOOKING AT RADAR...IT MIGHT NOT MAKE TOO MUCH OF A DIFFERENCE.

TONIGHT...COLD FRONT CURRENTLY STILL IN THE U.P. SHOULD BE AROUND
THE STRAITS BY 00Z...INTO THE SAGINAW VALLEY BY 08Z. CAPES RUNNING
AROUND 1500 J/KG WITH DESCENT RIGHT ENTRANCE REGION FORCING EXPECTED
THIS EVENING IN 100KT 250MB JET. HOWEVER...WILL BE LOSING
INSTABILITY THIS EVENING AND CURRENT RADAR TRENDS SHOW JUST
SCATTERED PRECIPITATION ACROSS REGION. WILL PROBABLY JUST GO WITH
ISOLATED NORTH...TO SCATTERED SOUTH FOR THE EVENING. NEXT SECONDARY
BOUNDARY/SHORTWAVE DROP ACROSS ONTARIO CLIPPING LAKE SUPERIOR
OVERNIGHT. QG FORCING IS MINOR...BUT THERE ARE A FEW REPORTS OF --RA
UPSTREAM. WILL JUST CARRY MENTION OF SPRINKLES OVERNIGHT IN THE U.P.

FRIDAY...850MB COLD ADVECTION WITH 500MB COLD POOL MOVING
OVERHEAD. SHOULD LEAD TO LAKE CLOUDS AS 850MB TEMPS DROP TO AROUND
4C WITH DIURNAL CU FORMING AS WELL OVER LAND. WILL GO MOSTLY CLOUDY
NORTH...PARTLY SUNNY SOUTH TO COVER.

FRIDAY NIGHT THROUGH THE WEEKEND...HIGH PRESSURE AND DESCENT
SUBSIDENCE OVERHEAD. 850MB THERMAL TROUGH EAST OF REGION AND RIDGING
BUILDING IN. SHOULD AT LEAST BE DRY...AND COULD SEE GOOD AMOUNT OF
SUNSHINE AS WELL. FRIDAY NIGHT AND SATURDAY NIGHT SHOULD BE GOOD
RADIATIONAL COOLING NIGHTS WITH TEMPERATURES DROPPING WELL INTO THE
40S BOTH NIGHTS.

.EXTENDED...MRF HAS FLATTER RIDGE THAN YESTERDAY WHILE CANADIAN MODEL
HOLDS ONTO STRONGER RIDGING. ECMWF CLOSE TO MRF SOLUTION. ENERGY
MOVING ACROSS CANADA ON MRF TRYING TO DEVELOP SOME RAIN MONDAY
ACROSS THE U.P. WITH DRY CONDITIONS ALREADY IN PLACE...AND SINCE IT
IS NOT IN THE CURRENT FORECAST...WILL LEAVE OUT FOR NOW. HIGH
PRESSURE AND RIDGING THEN DOMINATE THROUGH MUCH OF NEXT WEEK. COUPLE
CONCERNS...AREA IN SOUTHWEST FLOW FOR MONDAY THROUGH WEDNESDAY WHICH
COULD LEAD TO SOME THUNDERSTORM DEVELOPMENT...HOWEVER...MODEL KEEPS
THINGS DRY. ALSO...MRF GENERATES WAVE ON MONDAY NEAR THE GULF AND
TRACKS IT INTO OHIO VALLEY THURSDAY. AGAIN...WILL KEEP THINGS DRY
FOR NOW AND KEEP AN EYE ON MODEL TRENDS FOR MIDDLE OF NEXT WEEK.

.APX...NONE.

FARINA

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:06 AM EDTSevere Thunderstorm WarningAPXBenzie39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.